Dense Fog, Alexander
- When
- November 24, 8:00 PM CST to November 25, 4:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Dense fog reduced visibility to one-quarter mile or less across extreme southeast Illinois, in those counties bordering the Wabash and Ohio Rivers. The fog formed shortly after sunset, immediately after skies cleared out.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dense fog reduced visibility to one-quarter mile or less across extreme southeast Illinois, in those counties bordering the Wabash and Ohio Rivers. The fog formed shortly after sunset, immediately after skies cleared out. The combination of clear skies and light winds promoted the rapid development of shallow dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 24, 5:59 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 559 PM CST THU NOV 24 2011 .UPDATE... UPDATE FOR AVIATION AND PUBLIC PRODUCT ISSUANCES. && .DISCUSSION... ADJUSTED THE SKY COVER FORECAST TO SHOW MORE PROGRESSION WITH RESPECT TO THE BAND OF LOW CLOUDS ACROSS THE AREA. THE SOUTHEAST EDGE WAS ALONG THE OHIO RIVER AND MOVING NORTH/NORTHWEST. GIVEN RETURN SOUTH/SOUTHWEST FLOW WILL PERSIST OVERNIGHT PER THE RUC DATA...EXPECT THE CLOUDS TO CONTINUE TO LIFT NNW...THOUGH THERE IS SOME QUESTION HOW FAST THEY WILL DEPART PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. ALSO...GIVEN BETTER MIXING TONIGHT...AM NOT TOO CONCERNED WITH FOG POTENTIAL SO TOOK THAT OUT OF THE FORECAST. && .PREVIOUS DISCUSSION /ISSUED 224 PM CST THU NOV 24 2011/... VISIBLE SHOTS SHOW STUBBORN CLOUD ERODING NICELY. ITS EROSION HAS OCCURRED VIA A NW AND SE 'PINCH' INTO THE FA...AIDED BY DIFFERENTIAL HEATING AND ATTACKING THE RESPECTIVELY THINNNEST COVER OF CLOUDS. UPSTREAM SSWLY ADVECTION ALLOWING CLOUD TO BE 500-1000K THICKER IN HEART OF FA AND THIS BAND EASILY SEEN ON SATELLITE WILL BE LAST TO YIELD. NAM MODEL SOUNDINGS HAVE PERFORMED ADMIRABLY CAPTURING ALL OF THE ABOVE...AND SUGGEST THE SUBSIDENCE/DRYING WILL EVENTUALLY OVERCOME THE COLUMN BY THIS EVENING...EVEN AS THE NIGHT-TIME INVERSION SETS. THAT SAID...WE DO HAVE A SMALL CONCERN THAT COMPLETE DRYING WILL NOT BEAT THE INVERSION AND A SMALL SLIVER OF MOISTURE WILL BE TRAPPED BELOW THE BOUNDARY LAYER. THIS COULD BECOME A LOW STRATUS OR FOG DECK LATE TONIGHT IF THE 3-5 MPH WINDS DO NOT PRECLUDE ITS OCCURRENCE...BUT WE THINK THERE WILL BE ENOUGH GRADIENT/WIND TO PRECLUDE IT. NOTE OF CAUTION TO MONITOR HOWEVER. TEMPS RECOVER NICELY TOMORROW INTO THE 60S AS WARM RETURN FETCH AROUND EASTWARD SHIFTING HIGH YIELDS BRISK WINDS WITH GUSTS THROUGH THE 20S KTS. THIS WILL BE IN ADVANCE OF AN APPROACHING SYSTEM FROM THE WEST...OUR WEEKEND WEATHER MAKER AND OUR BIGGEST MEDIUM TO LONG RANGE FORECAST CHALLENGE. THE 12Z DATA AGAIN IS SUGGESTING A MORE PROGRESSIVE (THAN REGRESSIVE) PASSAGE OF THE SYSTEM. IN PARTICULAR THE GFS AND NAM/DGEX. BUT EVEN THE 12Z EURO IS MORESO PRO THAN ITS PRECEDING 00Z RUN. THE ENSEMBLE ATTEMPTS TO INCORPORATE ALL SOLUTIONS AND IN THIS CASE WE BELIEVE IT IS GOING TO TURN OUT TO BE 1 OR THE OTHER. THIS RESULTS IN OURS DEVIATING OFF THE ALL BLENDS AND GOING WITH THE MORE CONSISTENTLY PRODUCED PROGRESSIVE SOLUTION. WE HAVE GOOD COLLABORATIVE CONSENSUS WITH THIS APPROACH AS WELL...WHICH YIELDS WEEKEND POPS ENDING SUNDAY NIGHT WITH A DRIER AND COOLER PATTERN SETTLING IN NEXT WEEK. && .AVIATION... PERSISTENT LOW STRATUS IS AT LAST ON THE MOVE...HAVING CLEARED KOWB THIS AFTERNOON...AND IN THE PROCESS OF CLEARING KEVV AND KPAH AT THE TIME OF THIS WRITING. KCGI LOOKS TO REMAIN MIRED IN THE LOW STRATUS DECK THROUGH AT LEAST MID EVENING...DEPENDING ON WHETHER THE CLEARING TREND FROM THE SOUTHEAST MAINTAINS ITS CURRENT MOMENTUM. THERE IS SOME QUESTION AS TO HOW MUCH FOG WILL DEVELOP OVERNIGHT. AT THIS POINT...WE HAVE INCLUDED A MENTION OF MVFR FOG AT KCGI AND KPAH. WILL MONITOR TRENDS AND UPDATE AS NECESSARY THROUGH THE EVENING. VFR CONDITIONS ARE EXPECTED ON FRIDAY. SOUTHERLY WINDS WILL PICK UP TO 10 TO 12 KNOTS BY LATE MORNING...WITH GUSTS OF 15 TO 20 KNOTS AT TIMES. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 254 PM CST THU NOV 24 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 254 PM CST THU NOV 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
8 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352275, 352276, 352277, 352278, 352279, 352280, 352281, 352282.